Antidepressant sexual side effects.
Q All of the antidepressants I have tried for major depression have caused distressing sexual side effects. Is there an antidepressant with a low rate of sexual side effects?
A Sexual side effects are a common problem in both men and women who take antidepressant medications, and the drugs' effects vary from person to person. Sexual side effects are most often associated with serotonin and norepinephrine reuptake inhibitors (SNRIs), selective serotonin reuptake inhibitors (SSR1s), monoamine oxidase inhibitors (MAOIs) and tricyclic and tetracyclic antidepressants.
In contrast, the medications mirtazapine (Remeron, Remeron SolTab) and bupropion (Wellbutrin, Wellbutrin SR, and Wellbutrin XL) have been associated with a lower incidence of sexual side effects. In 2011, vilazodone (Viibryd), another antidepressant with possibly fewer sexual side effects, received FDA approval. Vilazodone combines the ability to increase brain levels of serotonin (a neurotransmitter associated with feelings of well-being and happiness) with the ability to stimulate activation of a serotonin receptor called the 5HT1A receptor, which lowers blood pressure and heart rate, promotes feelings of calm, decreased aggression, and facilitates sexual arousal, among other reactions. In trials, vilazodone was found to have no more unwanted sexual side effects than placebo. (As yet, no published studies have directly compared sexual side effects between vilazodone and SSRIs/SNRIs.) I suggest you discuss the possibility of taking one of these medications with your health care provider.
Editor-in-Chief Maurizio Fava, MD
Vice Chair, Department of Psychiatry Massachusetts General Hospital Director, Depression Clinical and Research Program Professor of Psychiatry Harvard Medical School
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||ASK THE DOCTOR|
|Publication:||Mind, Mood & Memory|
|Date:||Aug 1, 2012|
|Previous Article:||Getting a memory evaluation.|
|Next Article:||Helping the older driver.|